Alert archive / Texas / Special Weather Statements in 2014

Special Weather Statement, NWS Amarillo, TX

October 22, 2014Potter County, Texas

NWS Amarillo, TX issued this special weather statement at Oct 22, 2014, 8:21 PM CDT for Potter County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2014, 8:21 PM CDT (01:21 UTC)
Expired
Oct 22, 2014, 8:45 PM CDT
In force
24 min
Issued by
NWS Amarillo, TX

County Potter County, TX

The radar

The Amarillo radar (KAMA), 40 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WWUS84 KAMA 230121
SPSAMA

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT WED OCT 22 2014

TXZ012-230145-
POTTER TX-
821 PM CDT WED OCT 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER COUNTY UNTIL 845
PM CDT...

AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MASTERSON...OR 23 MILES SOUTH OF
DUMAS...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY DE ORO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3546 10187 3545 10211 3561 10207 3561 10194
TIME...MOT...LOC 0121Z 356DEG 8KT 3553 10201

$$

14

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this special weather statement went out at Oct 22, 6:09 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 22, 6:09 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
609 PM CDT WED OCT 22 2014

.AVIATION...
VFR CONDITIONS STARTING OUT FOR THE 00Z TAFS BUT CONDITIONS ARE
EXPECTED TO DETERIORATE BETWEEN NOW AND 06Z. LINGERING CONVECTION
ACROSS THE PANHANDLES SHOULD CONTINUE TO DIMINISH AS WE LOOSE
HEATING...BUT KAMA AND KGUY HAVE A CHANCE TO BE IMPACTED EARLY ON IN
THIS TAF CYCLE. AFTER SUNDOWN...PATCHY FOG IS EXPECTED TO DEVELOP AND
IMPACT THE TERMINALS. VISIBILITIES WILL DROP BETWEEN 1SM AND 2SM
BUT COULD DROP BELOW 1SM. THIS FOG WILL PERSIST UNTIL 16Z TOMORROW
WHEN LOW LEVEL MIXING INCREASES. VFR CONDITIONS SHOULD PERSIST AFTER
THIS POINT

&&

.PREV DISCUSSION... /ISSUED 247 PM CDT WED OCT 22 2014/

DISCUSSION...
UPPER LEVEL ELONGATED TROUGH OVER THE WESTERN PANHANDLES NOW WILL
CONTINUE TO SWEEP THE PRECIPITATION EAST OF THE PANHANDLES TONIGHT.
FOG WILL LIKELY DEVELOP ACROSS THE PANHANDLES GIVEN THE WET
GROUND AND LIGHT WINDS. THE FOG SHOULD LIFT BY MID DAY THURSDAY...
LEAVING MAINLY SUNNY SKIES BEHIND.

A WARMING TREND WILL COMMENCE THURSDAY AND WILL CONTINUE THROUGH
SATURDAY AS AN UPPER LEVEL RIDGE BUILDS OVER THE AREA.  THE UPPER
RIDGE WILL THEN PUSH OFF TO THE EAST TO ALLOW A FAST MOVING SHORT
WAVE TROUGH TO MOVE THROUGH THE WESTERN U.S. AND INTO THE PLAINS BY
MONDAY NIGHT. THIS SHORT WAVE TROUGH WILL BRING A COLD FRONT THROUGH
THE AREA...BUT THE JURY IS STILL OUT ON WHETHER IT WILL BRING RAIN
TO THE REGION OR NOT. MODELS ARE AGAIN AT ODDS ON HOW STRONG THIS
SHORT WAVE TROUGH WILL BE. FOR NOW WILL LEAVE THE FORECAST DRY FOR
EARLY NEXT WEEK UNTIL THE MODELS START TO CONVERGE ON A SOLUTION.
COOLER TEMPERATURES ARE IN STORE NO MATTER WHICH MODEL YOU LOOK AT
FOR THE FIRST PART OF NEXT WEEK.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

99/14
Hazardous weather outlook, Oct 22, 3:33 PM CDT, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
333 PM CDT WED OCT 22 2014

OKZ001>003-TXZ001>020-231200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
333 PM CDT WED OCT 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES THIS EVENING. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE
LEVELS. SOME OF THE STRONGER STORMS MAY PRODUCE HAIL...GUSTY WINDS
AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Oct 22, 7:12 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
712 PM CDT WED OCT 22 2014

TXZ007-012-230045-
MOORE TX-POTTER TX-
712 PM CDT WED OCT 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER AND SOUTHERN
MOORE COUNTIES UNTIL 745 PM CDT...

AT 712 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES WEST OF MASTERSON...OR 16 MILES SOUTH OF
DUMAS...MOVING EAST AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  MASTERSON...          FOUR WAY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3574 10195 3556 10192 3556 10210 3568 10213
TIME...MOT...LOC 0012Z 262DEG 7KT 3564 10202

14
Special weather statement, Oct 22, 8:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
821 PM CDT WED OCT 22 2014

TXZ012-230145-
POTTER TX-
821 PM CDT WED OCT 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POTTER COUNTY UNTIL 845
PM CDT...

AT 821 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF MASTERSON...OR 23 MILES SOUTH OF
DUMAS...MOVING SOUTH AT 10 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  VALLEY DE ORO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3546 10187 3545 10211 3561 10207 3561 10194
TIME...MOT...LOC 0121Z 356DEG 8KT 3553 10201

14

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 7:12 PM CDTSpecial Weather StatementAMAMoore33 min
Oct 22, 8:46 PM CDTSpecial Weather StatementAMAPotter44 min
Oct 23, 5:17 AM CDTDense Fog AdvisoryAMACarson, Collingsworth, Dallam, Donley, Gray, Hansford and 9 more5 hr

Nearby

Special Weather Statements in Texas, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.